Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fainting or seizure
Oct 30, 2005

My friend (age 63) has now been HIV+ for about 14 years. He has been on a tripple cocktail (Norvir, Crixivan and Stocrin) for the past 4 years with great success. He had three stents fitted about 4 months ago.

Almost a year ago he had a strange faining spell whilst we were visiting friends. He complained about feeling strange for about 10 minutes prior to the faining spell. All of a sudden he started to jerk and his eyes rolled back in his head. He was sweating fairly heavily and his skin felt cold and clammy. He was totally out of it for a minute or so, but responded slowly after that. He gave fairly lucid answers on questions when asked, but the response time was slow. By the time we got him to an emergency room he seemed to be fine although he complained about being extremely tired. He had almost no recollection of the first five minutes after this episode.

Last night he had the same type of spell in a restaurant. It started exactly the same way. He complained of feeling strange. Then he started to feel quite hot. He decided to take Isordil (isosorbide dinitrate). He scarcely put the tablet under his tongue when the exact same thing happened. This time the "episode" was much worse. He was shaking quite badly and his arms were flopping all over the show. It took about two minutes before he started to respond to questions. The paramedics were on the scene fairly quickly (about 10 minutes) and by that time his pulse was fairly normal although his blood pressure was on the low side. Again he cannot recall anything that happened for about five minutes after the "episode"

We took him to the emergency room again and the doctor on call contacted his cardiologist that fitted the stents.

Both the normal as well as the stress ecg's done after the "episode" are fairly normal.

I asked the cardiologist whether we should consider also consulting a internal physician specialist, but he had an extremely negative response to this question.

According to him both "episodes" definitely definitely were caused as a result of a disturbance in the rythm of the heart and that we should try to figure out what type of disturbance it was. I am just scared that the doctors ignore all other possible causes and only focus on my friends heart problems.

Both myself and another friend witnessed both episoded and to us it did not look as if it he was just fainting. It did not look like a epilepsy seizure either, but there was a greater resemblence to a seizure than to a fainting spell.

Is this sort of thing common for people on HAART? Should we just accept what the cardiologist told us or should we explore other options as well?

Ian

Response from Dr. Henry

I would discuss with his HIV specialist and consider at least a basic neurologic evaluation/exam with possibly a CT scan or EEG. If there was a documented serious cardiac rhythm distrubance during or soon after the event that would support a possible cardiac source of the problem. KH



Previous
side effects from medication
Next
itchy red bumps on neck/face currently on sustiva and truvada

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement